Name-pair confusion, not only between trademarks but also between generic names, continues to be reported to the Institute for Safe Medication Practices-US Pharmacopeia Medication Errors Reporting Program (ISMP-USP MERP) on a regular basis. Here are several examples of generic name pairs where confusion has occurred, as well as the causative factor(s) that may have contributed to that confusion.
1. While doing medication rounds, a hospital pharmacist noticed that a patient was ordered paroxetine (Paxil), but his home medication list said piroxicam (Feldene). After speaking to the patient, it was determined that the physician writing the order had confused piroxicam 20 mg daily with paroxetine 20 mg daily. The patient received 1 dose of paroxetine, but when the error was reported to the physician the paroxetine was discontinued. The similarity of the names, plus the possible unfamiliarity of the physician with the generic name, may have led to the confusion in this case. Additionally, both products can have a similar dose and dosing schedule (ie, 20 mg daily).
2. During a recent internship, a pharmacy student was asked by 2 physicians and 1 pharmacist for "information about the new drug to treat Alzheimer's disease, amantadine." The student initially responded by saying she thought that amantadine (Symmetrel)which is indicated for the prophylaxis and treatment of signs and symptoms of infection caused by various strains of influenza A virus and in the treatment of parkinsonism and drug-induced extrapyramidal reactionshad been around for a while. After further investigation, however, the student realized that the medication in question was actually memantine (Namenda). This drug is indicated for the treatment of moderate-to-severe dementia of the Alzheimer's type, and it became available in the United States in January 2004. The similar-sounding generic names contributed to the confusion. Also, the lack of more specific information about the product might have resulted in providing incorrect drug information, had the student not realized the error.
3. Lanthanum carbonate (Fosrenol), approved last year for reducing serum phosphate levels in patients with end-stage renal disease, can look like lithium carbonate when poorly handwritten, and the names can sound similar as well. The risk of error may be increased because the dosage ranges for the 2 drugs are similar and may overlap. Both products may be administered in divided doses with meals as well.
4. In another report, a verbal order for "0.2 of quinidine now (0.2 g)" was misheard as "0.2 of clonidine now (0.2 mg)." Similar-sounding names, as well as lack of specified dosage units, may have led to confusion with this name pair.
Even when some of the clinical criteria may be similar, which can increase the risk of confusion between name pairs, there may be other recommendations that can be used to prevent this confusion from occurring. Pharmacists should ask for as much information as possible about the order or product in question. In many of these cases, determining the intended use of the medication (indication) might have helped to reduce confusion.
The medications cited in the aforementioned examples do not have similar indications. If taking a verbal order, pharmacists should ask the practitioner ordering the drug to spell out the medication name, or spell it back to verify it. They always should have the practitioner include the dosage units with an order.
Dr. Globus is a medication safety analyst with Med-E.R.R.S. Dr. Proulx is the president of Med-E.R.R.S.
Med-E.R.R.S., a wholly owned subsidiary of the ISMP, works with the pharmaceutical industry to help avoid errors related to packaging, labeling, and nomenclature. The reports described in this column were received through the ISMP-USP MERP. Errors, close calls, or hazardous conditions may be reported on the ISMP (www.ismp.org) or USP (www.usp.org) Web sites. They may be communicated directly to ISMP by calling 800-FAIL SAFE or via e-mail at email@example.com.
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?
Clinical features with downloadable PDFs